Pediatric anesthesia & critical care

Vomiting after intrathecal chemotherapy under anesthesia in pediatric patients with hematologic cancers: A cohort study

Paediatr AnaesthPublished Prospective cohort study

Authors' conclusion

A high incidence of vomiting was observed within 24 h after intrathecal chemotherapy under propofol deep sedation. Risk factors for this outcome were established (being female, consolidation phase of treatment, and previous kinetosis), and evidence suggested that the Eberhart score was not suitable for the studied population.

Study context

Population
Patients under 20 years with hematologic cancers undergoing intrathecal chemotherapy under anesthesia (propofol deep sedation)
Participants
139 participants
Outcome
Occurrence of vomiting after the end of anesthesia
Follow-up
24 h
Methodological detailsProphylactic ondansetron given before the procedure to 45.3% of patients
  • Prophylactic ondansetron given before the procedure to 45.3% of patients

Main finding

As reported in the abstract

Incidence of vomiting

Incidence of vomiting within 24 h

30.9%

Vomiting prior to 6 h (of vomiting)

90.7%

Observational data: associations, not effects.

Further findings

Risk factors for vomiting

HR (95% CI)P value
Female gender2.47 (1.35–4.53)p: .003
Consolidation phase of treatment2.16 (1.10–4.24)p: .025
History of kinetosis2.49 (1.31–4.70)p: .005

Observed vomiting incidence by Eberhart score

Observed vomiting incidence by Eberhart score

Incidence higher than estimated by the Eberhart score distribution

Original publication

Vomiting after intrathecal chemotherapy under anesthesia in pediatric patients with hematologic cancers: A cohort study. Paediatr Anaesth. Published 20 September 2023. doi:10.1111/pan.14756

Composed by AI from the published abstract and checked against it. How Briefs are made →

Get them every week

New studies on this topic in My Week and in your Monday e-mail.

We e-mail you a sign-in link and a code. No password, no spam.